ISSN 1941-5923

Logo



A Case of Radiation-Induced Generalized Morphea with Prominent Mucin Deposition and Tenderness

Koichi Yanaba, Yoshinori Umezawa, Hidemi Nakagawa

(Department of Dermatology, The Jikei University School of Medicine, Tokyo, Japan)

Am J Case Rep 2015; 16:279-282

DOI: 10.12659/AJCR.893481

Published: 2015-05-10


Background: Radiation-induced morphea is a rare complication of radiation therapy. The affected areas are generally restricted to the radiation field or to the nearby surrounding area.
Case Report: A 67-year-old Japanese woman with a history of right breast cancer followed by adjuvant radiotherapy was referred our hospital because of 7-year history of symmetrical indurated erythematous plaques on her trunk. Three months after completion of irradiation, erythematous plaques developed on her right chest and gradually spread accompanied tenderness. She did not have a history of trauma to her right chest. Laboratory testing was positive for antinuclear antibody test at 1: 640 but negative for anti-SS-A/B, anti-U1-RNP, anti-DNA, anti-Sm, anticentromere, anti-topoisomerase I antibodies, and Borrelia and cytomegalovirus infection. She had no Raynaud’s phenomenon, sclerodactyly, or nail-fold bleeding. She did not have interstitial lung disease or other internal organ involvement. A biopsy specimen revealed reticular dermal fibrosis with thickened collagen bundles with superficial and deep perivascular infiltration of mononuclear cells. These findings were consistent with morphea. Furthermore, mucin deposition was present in the papillary dermis upon Alcian blue staining, which has been reported to be observed in generalized morphea. Consequently, a diagnosis of generalized morphea induced by radiotherapy was made. She had been treated with oral hydroxychloroquine sulfate, resulting in the resolution of tenderness but the erythematous plaques remained.
Conclusions: To the best of our knowledge, this is the first report of radiation-induced generalized morphea with prominent mucin deposition. Hydroxychloroquine sulfate may be efficacious for radiation-induced morphea-associated tenderness.

Keywords: Breast Neoplasms - radiotherapy, Aged, Diagnosis, Differential, Female, Humans, Mucins - metabolism, Radiation Injuries - diagnosis, Radiotherapy, Adjuvant - adverse effects, Scleroderma, Localized - metabolism, Skin - radiation effects



Back